Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Grand Rapids, MI

August 28, 2020Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 28, 2020, 3:16 PM EDT for Newaygo County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 3:16 PM EDT (19:16 UTC)
Expired
Aug 28, 2020, 3:43 PM EDT
In force
27 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 75 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:22 PM EDTTSTM WND GST 53White Cloud, MIRELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

333 
WUUS53 KGRR 281916
SVRGRR
MIC123-282000-
/O.NEW.KGRR.SV.W.0067.200828T1916Z-200828T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
316 PM EDT Fri Aug 28 2020

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Newaygo County in west central Michigan...

* Until 400 PM EDT.

* At 315 PM EDT, a severe thunderstorm was located near White Cloud,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newaygo...             White Cloud...         Fremont...
  Croton...              Woodville...           Croton Heights...
  Wooster...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4363 8588 4372 8556 4332 8556 4346 8596
TIME...MOT...LOC 1915Z 277DEG 40KT 4354 8582 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

TJT
1 follow-up statement
269 
WWUS53 KGRR 281943
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
343 PM EDT Fri Aug 28 2020

MIC123-281952-
/O.CAN.KGRR.SV.W.0067.000000T0000Z-200828T2000Z/
Newaygo MI-
343 PM EDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NEWAYGO COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4363 8588 4372 8556 4332 8556 4346 8596
TIME...MOT...LOC 1940Z 277DEG 40KT 4350 8540 

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:46 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 28, 1:46 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
146 PM EDT Fri Aug 28 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 219 AM EDT Fri Aug 28 2020

-Showers and thunderstorms through this morning

-Another more potent round of storms through Friday night

-Cooler trends through weekend

&&

.UPDATE...
Issued at 1046 AM EDT Fri Aug 28 2020

No major changes to the going forecast. Main concern this
afternoon remains the remnants of last night's bow echo that is
currently over Wisconsin. The CAMs aren't handling this feature
well. However, going back to basics, we have a juiced up
atmosphere in southern Lower MI and a convective line plowing into
it. We should see storms spread into the cwa this
afternoon...several hours before the front moves through. Some of
these storms could be severe. It wouldn't be surprising at all to
for this convection to be the primary activity today and
essentially work over the atmoshpere prior to the arrival of the
cold front.

&&

.DISCUSSION...(Today through next Thursday)
Issued at 219 AM EDT Fri Aug 28 2020

--Showers and thunderstorms through this morning--

Scattered showers and isolated thunderstorms continue to traverse
the region along and north of the I 96 corridor early Friday
morning. These showers and storms are sparking off a warm frontal
boundary that is draped east to west across the region. Looking
at the NAEFS mean PWATS there is a decent amount through 15Z this
morning, though only slightly anomalous. The 850mb jet is similar
with a LLJ max around 25 kts. The latest CAMS continue to show
the convection to continue through 15Z before slackening late in
the morning. Elevated cores and decent rain rates are common with
any thunderstorms. There is a lack of DCAPE so gusty winds are
less of a threat. The rainfall into Friday morning will be set
the stage for the stronger event, Friday night into Saturday.

--Another more potent round of storms through Friday night--

There is a threat for damaging winds and hail, along with
excessive rainfall that could lead to minor flooding. SPC has the
region in a slight risk due to these threats.

Following the boundary and the corresponding warm front will be a
cold frontal boundary that will move through the region Friday
night into Saturday. Looking at the NAEFS Mean PWATS the largest
PWATs are between 00Z Saturday into 06Z. With +3 Std there is a
good signal for significant rain. Along with this is the fact
that the moisture is through the atmosphere and the moisture
transfer is fairly strong considering a stronger LLJ, upwards of
30 to 35 kts. Along with this in the GEFS mean and M climate
anomalies is an anomalous SFC low by 06Z Saturday. The CAMS have
some variation in timing and organization in this system but the
consensus is that lines of showers and storms will move through
between 00Z to 08Z, most likely around 04Z.

--Cooler trends through weekend--

Temperatures will cool down behind the front Saturday. Expect
highs to be back to near normal, in the mid to upper 70s,
through the weekend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Aug 28 2020

Scattered to numerous thunderstorms are expected ahead of a cold
front that is currently in western Wisconsin. The front will move
through Lower Michigan later this evening. Torrential downpours
with limited visibility are possible with these storms. Opted for
VCTS rather than several tempo groups to account for the storms.

&&

.MARINE...
Issued at 219 AM EDT Fri Aug 28 2020

Have issued a small craft advisory and Beach Hazard state from
06Z Saturday to 06Z Sunday.  There will be several concerns for
mariners and beach hazards. The convection coming across the lake
will be strong at times which could brief periods of significant
wave heights. More persistent Strong winds and waves will be
behind his system, especially given the northwesterly flow.
Latest NAM nest and WW3 has waves in the 4 to 6 feet range.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Saturday
     night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
     LMZ844>849.

&&

UPDATE...04
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...04
MARINE...Ceru
Hazardous weather outlook, Aug 28, 4:10 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EDT Fri Aug 28 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to potentially severe thunderstorms are possible. Heavy
rainfall could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.SPOTTER INFORMATION STATEMENT...

LMZ844>849-290815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EDT Fri Aug 28 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible through Friday night.
Strong winds are the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind and waves will be hazardous to both swimmers and boaters
Friday night through Saturday night. First in lingering showers
and storms. A Small Craft Advisory and a Beach Hazard Statement
will be in effect Friday night into Saturday night.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Aug 28, 9:35 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       2 NW BELMONT            43.09N 85.64W
08/28/2020  M3.30 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-60 2 WNW BELMONT.

0900 AM     HEAVY RAIN       2 NNW CLARKSVILLE       42.87N 85.26W
08/28/2020  M2.08 INCH       IONIA              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLRM4 2.2 NW
            CLARKSVILLE.

0700 AM     HEAVY RAIN       1 NW GRAND LEDGE        42.77N 84.77W
08/28/2020  M1.87 INCH       EATON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION GDLM4 1.3 NW GRAND
            LEDGE.

0700 AM     HEAVY RAIN       1 WNW BELMONT           43.08N 85.63W
08/28/2020  M1.82 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.

0840 AM     HEAVY RAIN       2 NNE ALTO              42.89N 85.37W
08/28/2020  M1.26 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-96 LOWELL 3.5 SSW.

0800 AM     HEAVY RAIN       3 NNE GRAND RAPIDS      43.01N 85.64W
08/28/2020  M1.22 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-8 3 NNE GRAND RAPIDS.

0900 AM     HEAVY RAIN       1 NNW COMSTOCK PARK     43.06N 85.68W
08/28/2020  M1.21 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-77 COMSTOCK PARK 1.0
            NNW.

0920 AM     HEAVY RAIN       5 SSE GRATTAN           43.02N 85.35W
08/28/2020  M1.20 INCH       KENT               MI   MESONET

            MESONET STATION FW7481 LOWELL.

0929 AM     HEAVY RAIN       1 SW BELDING            43.08N 85.25W
08/28/2020  M1.16 INCH       IONIA              MI   MESONET

            MESONET STATION BDLNG 1 SW BELDING.

0900 AM     HEAVY RAIN       4 WNW BELDING           43.11N 85.31W
08/28/2020  M1.07 INCH       IONIA              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BELM4 4.2 NW SMYRNA.

0925 AM     HEAVY RAIN       3 SE COMSTOCK PARK      43.02N 85.63W
08/28/2020  M1.05 INCH       KENT               MI   MESONET

            MESONET STATION WXMIT 2 ESE COMSTOCK PARK.

0700 AM     HEAVY RAIN       3 E WALKER              42.99N 85.69W
08/28/2020  M1.00 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-32 GRAND RAPIDS 2.9
            NW.

&&
Local storm report, Aug 28, 10:59 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HEAVY RAIN       BELMONT                 43.08N 85.61W
08/28/2020  M2.51 INCH       KENT               MI   TRAINED SPOTTER

&&
Local storm report, Aug 28, 11:36 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 AM     HEAVY RAIN       4 E ROCKFORD            43.14N 85.48W
08/28/2020  M2.10 INCH       KENT               MI   PUBLIC

&&
Local storm report, Aug 28, 2:20 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST 3 ENE SANDSTONE         42.27N 84.47W
08/28/2020  M60 MPH          JACKSON            MI   ASOS

            ASOS STATION KJXN JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

&&
Local storm report, Aug 28, 2:40 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     3 ENE SANDSTONE         42.27N 84.47W
08/28/2020  M60 MPH          JACKSON            MI   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 3 ENE SANDSTONE. ASOS STATION KJXN
            JACKSON COUNTY-REYNOLDS FIELD AIRPORT.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:45 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren52 hr
Aug 28, 3:45 AM EDTSmall Craft AdvisoryGRR52 hr
Aug 28, 2:09 PM EDTSevere Thunderstorm WarningGRRJackson36 min
Aug 28, 2:10 PM EDTSpecial Marine WarningGRR47 min
Aug 28, 2:26 PM EDTSevere Thunderstorm WarningGRRMuskegon44 min
Aug 28, 3:27 PM EDTSevere Thunderstorm WarningGRRMecosta35 min
Aug 28, 3:54 PM EDTSevere Thunderstorm WarningGRRGratiot51 min
Aug 28, 7:37 PM EDTSpecial Marine WarningGRR2 hr
Aug 28, 7:48 PM EDTSpecial Marine WarningGRR87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.